FALLS CHURCH, Va. — The U.S. Food and Drug Administration is advising consumers to stop using OxyElite Pro, a dietary supplement, because of suspected links to acute hepatitis.
The FDA, along with the Centers for Disease Control and Prevention and the Hawaii Department of Health are investigating reports of acute non-viral hepatitis in Hawaii where 29 cases are linked to a dietary supplement. The FDA urges consumers to stop using the product while the investigation continues. Distributed by USPlabs LLC in Dallas, Texas, the product is sold nationwide in retail stores and on the internet.
“We are urging Airmen to stop using the product until the investigation concludes and results are confirmed,” said Col. John Oh, chief of Health Promotion, Air Force Medical Support Agency, Air Force Surgeon General.
There have been a total of 29 cases of acute non-viral hepatitis with an unknown cause reported in Hawaii. Eleven of the 29 patients have been hospitalized with acute hepatitis, two have received liver transplants and one person has died. The CDC is also investigating other cases of liver injury nation-wide that could be related.
Symptoms of hepatitis include fever, fatigue, loss of appetite, nausea, vomiting, abdominal pain, dark urine, clay or gray-colored bowel movements, joint pain, yellow eyes and jaundice.
“Airmen who are experiencing these symptoms should contact their health care provider immediately,” said Colonel Oh. Many Airmen reportedly use dietary supplements for weight loss or muscle building. In 2011, one-third of Airmen reported using legal bodybuilding supplements in the past year, including 15 percent in the last month, according to Oh.
“We encourage Airmen to get educated on dietary supplement safety through Operation Supplement Safety, the Department of Defense dietary supplement education and safety campaign,” said Oh. Information about the campaign is found at: www.hprc-online.org/opss.
Visit www.fda.gov/Safety/MedWatch/SafetyInformation/SafetyAlertsforHumanMedicalProducts/ucm370857.htm for more information about the FDA. If you believe you have been harmed by this or other dietary supplements and over-the-counter products, report incidents to the FDA, using the form at www.fda.gov/MedWatch/report.htm.